Ohio, 2009

Damaging Winds in Ohio, August 10, 2009

August 10, 2009 · NWS RLX · 2 events in 1 county or zone

Several short lines of thunderstorms formed during the afternoon and early evening. Well south of a front, surface dew points were in the low and mid 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Several short lines of thunderstorms formed during the afternoon and early evening. Well south of a front, surface dew points were in the low and mid 70s. Most storms stayed below severe limits while causing localized downpours. A cluster of thunderstorms did pulse briefly to severe limits near the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 10, 3:15 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 10, 3:15 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT MON AUG 10 2009

.SYNOPSIS...
UPPER LEVEL DISTURBANCES WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH TUESDAY. A FRONT PASSES TUESDAY NIGHT...WITH
PERHAPS ANOTHER UPPER LEVEL DISTURBANCE WEDNESDAY INTO THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
ABOUT THE ONLY THING THE MODELS ALL AGREE ON THIS PERIOD IS THAT A
VERY TROPICAL LIKE ATMOSPHERE...AND RATHER UNSTABLE ONE AT
THAT...WILL REMAIN IN PLACE THROUGH TUESDAY. A SERIES OF UPPER
DISTURBANCES IN A WESTERLY FLOW ALOFT WILL BE MOVING OVER THE
AREA...BUT THE FRONT WELL TO OUR NORTH AND WEST LOOKS TO ONLY VERY
SLOWLY DRIFT SOUTH AND EAST...AND SHOULD NOT BE A DIRECT FACTOR ON
OUR WEATHER THIS PERIOD. LOOKS LIKE THE NAM WAS HANDLING THE INITIAL
DISTURBANCE THIS AFTERNOON WELL...SO WENT WITH THE NAM FOR DETAILS.
THIS THEN BRINGS ANOTHER DISTURBANCE ACROSS THE NORTH TONIGHT.

WITH THIS SCENARIO...THE BEST AND MOST WIDESPREAD POPS WILL...OF
COURSE...BE IN THE AFTERNOON PERIODS WITH THE HEATING
FACTOR...ESPECIALLY THIS AFTERNOON WITH THE INITIAL DISTURBANCE.
BUT...WILL BRING ANOTHER MAX OF MAINLY SHOWERS ACROSS THE NORTH
LATER TONIGHT WITH THE NEXT DISTURBANCE. OTHERWISE...CANNOT RULE OUT
AT LEAST A SLIGHT CHANCE THROUGH THE PERIOD AT ANY LOCATION AND AT
ANY TIME IN THIS SOUPY AIR.

FOR TEMPS...WILL GO ABOVE ALL GUIDANCE TONIGHT PER HIGH DEWPOINTS.
TEMPS WILL BE A BIT WARMER TUESDAY...WITH SOMEWHAT LESS COVERAGE OF
CONVECTION THAN TODAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
FOR BEING THE SHORT TERM PERIOD...A LARGE AMOUNT OF INCONSISTENCY
EXISTS IN THE MODELS. BECAUSE OF THAT...DID NOT OVERLY COMMIT TO ANY
PARTICULAR SOLUTION...NOR RULE ONE OUT.

SURFACE COLD FRONT LOSES DEFINITION AS IT APPROACHES LATE
TUESDAY...WITH THE DEVELOPMENT OF A LEE SIDE TROUGH EAST OF THE
APPALACHIANS. THIS MAY TAKE SOME OF THE FOCUS AWAY FROM CONVECTION
DEVELOPING ALONG ACTUAL FRONT. FRONT THEN SETTLES INTO OR JUST SOUTH
OF THE SOUTHERN ZONES WEDNESDAY /SOME UNCERTAINTY HERE/ AND
PRECIPITABLE WATER REALLY STARTS TO DECREASE FROM THE
NORTHWEST...YET AXIS OF DIGGING UPPER TROUGH ALSO ARRIVES. FIGURING
DECENT AMOUNT OF PRECIPITABLE WATER AND LEFTOVERS FROM
DIURNALLY-FIRED CONVECTION WILL STILL CARRY INTO THE EVENING...FOR
AT LEAST CHANCE POPS.

THERE IS FINALLY SOME AGREEMENT IN THE MODELS IN REGARDS TO TRENDING
TOWARDS CUTTING OFF AN UPPER LOW AT APEX OF DIGGING TROUGH FOR LATE
WEDNESDAY THROUGH THURSDAY /ALL BUT 12Z ECMWF/...BUT THERE IS GREAT
STILL A LOT OF SPREAD ON LOCATION AND TIMING. UNTIL THIS CAN BE
SORTED OUT...HAVE KEPT POPS IN LOW CHANCE RANGE AND MAINLY SOUTHEAST
OF THE OHIO RIVER CLOSER TO BEST MOISTURE AVAILABILITY AND TERRAIN
EFFECTS. CONVECTION WILL BE DRIVEN MAINLY BY DIURNAL HEATING AND
MESOSCALE BOUNDARIES...WITH LACK OF OBVIOUS SURFACE FEATURE AND
POTENTIAL UPPER LOW PROBABLY STILL TO OUR SOUTHWEST THROUGH THURSDAY
NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
REMAINS OF POTENTIAL UPPER LOW PASSES THROUGH THE AREA AFTER GETTING
PICKED UP BY THE FLOW BY EARLY IN THE WEEKEND...THEN WE TREND
TOWARDS A STAGNANT VERY WARM PATTERN WITH TIME AS LARGE UPPER HIGH
SPREADS FROM THE SOUTHEAST TO ENCOMPASS AT LEAST THE LOWER TO MIDDLE
OHIO VALLEY. I WENT AHEAD WITH HPC-BASED FORECAST OF INCREASING
TEMPERATURES DAY-BY-DAY...WITH DIURNALLY-TIMED SLIGHT TO LOW CHANCE
POPS EACH AFTERNOON FROM INSTABILITY. THERE MAY BE THE PRESENCE OF A
CAP TO INHIBIT CONVECTION...SO COVERAGE SHOULD BE QUITE
LIMITED...AND MOST OF THE AREA AT ANY PARTICULAR TIME WILL BE DRY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
18Z MONDAY THRU 18Z TUESDAY...
ONE UPPER DISTURBANCE MOVES ACROSS WEST VIRGINIA THIS AFTERNOON.
ANOTHER DISTURBANCE MOVE ACROSS THE NORTHERN PORTION OF OUR AREA
LATER TONIGHT. IN ADDITION TO SCATTERED DIURNAL SHOWERS AND
THUNDERSTORMS THIS AFTERNOON...THE MOST ORGANIZED CONVECTION WILL
WILL FOLLOW THE INITIAL DISTURBANCE ACROSS WEST VIRGINIA...FORMING
SHORT LINES AT TIMES. THIS INITIAL DISTURBANCE WILL EXIT MOUNTAINS
AROUND 00Z. ANOTHER ORGANIZED BAND OF CONVECTION WILL MOVE ACROSS
THE NORTH PORTIONS BETWEEN 05Z AND 11Z TUESDAY MORNING.

LOOK FOR MAINLY VFR CEILINGS OUTSIDE OF CONVECTION THIS
AFTERNOON...BUT LOWERING TO LIFR IN HEAVIER CONVECTION. FOR
TONIGHT...BECOMING MVFR CEILINGS AND VSBY BY 06Z MOST
AREAS...ESPECIALLY NORTH WHERE CONVECTION MOVES ACROSS LATE TONIGHT.

FOR TUESDAY...BECOMING MAINLY VFR CEILINGS AFTER 14Z WITH SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS...BUT LESS COVERAGE THAN THIS
AFTERNOON.

AFTER 18Z TUESDAY...
SPOTTY IFR POSSIBLE IN THUNDERSTORMS TUESDAY AFTERNOON.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...JMV
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...JMV
Hazardous weather outlook, Aug 10, 1:49 AM EST, 16 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
249 AM EDT MON AUG 10 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-110700-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
249 AM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 12:55 PM EST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
155 PM EDT MON AUG 10 2009

OHZ085-086-WVZ007>009-017-019-101830-
GALLIA-JACKSON-MASON-MEIGS-RITCHIE-WIRT-WOOD-
155 PM EDT MON AUG 10 2009

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL GALLIA...NORTHERN
JACKSON...NORTHERN MASON...NORTHERN WIRT...RITCHIE...SOUTHEASTERN
MEIGS AND SOUTHERN WOOD COUNTIES...

AT 153 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 11 MILES
EAST OF PARKERSBURG TO 10 MILES SOUTH OF PARKERSBURG TO GALLIPOLIS...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THESE STORMS WILL BE NEAR NUTTER FARM AROUND 200 PM...PIKE AROUND 215
PM AND HARRISVILLE AROUND 230 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Special weather statement, Aug 10, 1:01 PM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
201 PM EDT MON AUG 10 2009

WVZ013-026-101830-
BOONE-LINCOLN-
201 PM EDT MON AUG 10 2009

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOONE AND CENTRAL
LINCOLN COUNTIES...

AT 201 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 8 MILES WEST OF MADISON...MOVING EAST
AT 35 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR WOODVILLE AROUND 200 PM...MADISON AROUND 215
PM AND PRENTER AROUND 230 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Special weather statement, Aug 10, 4:13 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
513 PM EDT MON AUG 10 2009

WVZ006-008-014>016-102215-
CABELL-JACKSON-KANAWHA-PUTNAM-ROANE-
513 PM EDT MON AUG 10 2009

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CABELL...
NORTHWESTERN KANAWHA...PUTNAM...SOUTHEASTERN JACKSON AND SOUTHERN
ROANE COUNTIES...

AT 511 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF STRONG THUNDERSTORMS LOCATED NEAR HURRICANE...MOVING EAST
AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR TEAYS VALLEY...AND ELEANOR AROUND 520 PM...
WINFIELD AROUND 525 PM...TORNADO...BANCROFT...AND WINFIELD AROUND 530
PM...NITRO...ST. ALBANS...POCA AND AND BANCROFT AROUND 535 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Aug 10, 4:48 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
548 PM EDT MON AUG 10 2009

WVZ006-014-015-102245-
CABELL-KANAWHA-PUTNAM-
548 PM EDT MON AUG 10 2009

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CABELL...SOUTHERN PUTNAM
AND WEST CENTRAL KANAWHA COUNTIES...

AT 546 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF STRONG THUNDERSTORMS LOCATED NEAR HURRICANE...MOVING EAST
AT 25 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR TEAYS VALLEY AROUND 555 PM...WINFIELD AROUND
600 PM...BANCROFT AROUND 605 PM AND NITRO AROUND 610 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Aug 10, 5:34 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
634 PM EDT MON AUG 10 2009

OHZ085-086-WVZ007-008-102330-
GALLIA-JACKSON-MASON-MEIGS-
634 PM EDT MON AUG 10 2009

...A STRONG THUNDERSTORM WILL AFFECT MASON...MEIGS...NORTHERN GALLIA
AND NORTHWESTERN JACKSON COUNTIES...

AT 633 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF STRONG THUNDERSTORMS LOCATED NEAR SALEM CENTER...MOVING
EAST AT 20 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR KYGER...RUTLAND...HARRISONVILLE...AND
GALLIPOLIS AROUND 650 PM...CHESHIRE...POINT PLEASANT...AND HENDERSON
AROUND 655 PM...LAKIN...AND DARWIN AROUND 700 PM AND MIDDLEPORT
AROUND 705 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Local storm report, Aug 10, 5:48 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
648 PM EDT MON AUG 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     FLASH FLOOD      6 ESE HURRICANE         38.40N 81.91W
08/10/2009                   PUTNAM             WV   NWS EMPLOYEE

            HOUSE IN WATER AND SCARY CREEK FLOWING OVER SCARY CREEK
            RO

&&

TTRUITT

The radar

The Charleston,WV radar (KRLX), 70 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gallia

When
August 10, 6:05 PM EST
Where
Gallia County, Gallipolis
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.820, -82.200

Trees were blown down.

Thunderstorm Wind, Gallia

When
August 10, 6:05 PM EST
Where
Gallia County, 0.61 mi WNW of Bladen
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.672, -82.191

Several trees were blown down along Route 7.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191160, 191161.